help for recovery from adrenal insufficiency after antifungal induced while on long term prednisone at 5 mg/ day
What should I do? Currently on hydorcortisone approx 25-30 mg about 6 weeks after Addisonian crisis caused by ketoconozole after series of bacterial infections. Was on prednisone for about 6 years at about 5mg/day (alternating dosage days was not mentioned) after misdiagnosis of lupus. I have now been cleared of any/all signs of lupus. So I just need my adrenals back. Please....
Well, or course the best thing is to get off prednisone, if you can. I don't know the difference between Addison's disease and adrenal insufficiency caused by the use of steroids. (Maybe someone on this forum can tell me.) What I do know is that adrenal fatigue depletes vitamin B5. So that is something you can take without compromising your medical treatment. I take 1000 mg of B5 daily. Also you can take "adaptogens," another natural product used for the condition. My adrenal problem resulted from the use of a steroid inhaler for asthma. I stopped using it and substituted natural anti-inflammatories.
You need to get to a doctor, and wean off the steroids if you can. The adrenals may or may not wake up. You were on steroids a long time so the adrenals may be on perma-vacation.
You need to be under 20mg of cortef to see if they will wake up. You should be under medical supervision to do this wean as it is nasty and as you have seen, dangerous. See an endo that knows adrenals.
I couldn't tolerate the hydrocortisone. Too much fight/flight anxiety non-stop and little sleep at night. Theanine, the amino acid found in green tea, has greatly help calm me and induce a better mood, it is available at health food stores like Whole Foods, Henry's, possibly GNC. The herbal tincture by Future Formulations LLC (formulated by Dr. James Wilson author of Adrenal Fatigue), which contains extracts from Siberian ginseng, ashwaganda, licorice, and maca taken at night with water, also helped me sleep. This is available from the website www.adrenalfatigue.org which also features Dr. Wilson's book. I am back on prednisone (4-5 mg/day) with not much hope of adrenal recovery since the prednisone has a long life and doesn't allow the adrenals to contribute (they don't get the feedback that they must produce at night when the hydrocortisone ends). I've been taking lots of B and C vitamins along with the antimicrobials mushrooms, garlic and onion to prevent/fight infections. Tea tree oil on the feet after washing with antiseptics to prevent fungal infections. The azole prescription meds are what put me into adrenal insufficiency and they are not an option for those with Addison's. Tea tree oil shampoos also help with the dandruff, also a fungal infection. Andrew Lessman supplements, available at www.hsn.com, the home shopping network on TV, are the best. Lessman, a biochemist and former FDA lawyer, does his research and provides the real product needed.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.